Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 25, NWS Midland/Odessa, TX

December 15, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 15, 2016, 2:27 AM MST for Eddy County, New Mexico. It took effect at Dec 16, 2016, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 2:27 AM MST (09:27 UTC)
In effect from
Dec 16, 2016, 5:00 AM MST
Expired
Dec 15, 2016, 1:18 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS74 KMAF 150927
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CST THU DEC 15 2016

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS FRIDAY
MORNING THROUGH SATURDAY AFTERNOON...

.INCREASED WESTERLY WINDS AT THE SURFACE ACCOMPANIED BY STRONG
WEST WINDS ALOFT WILL RESULT IN HIGH WIND SPEEDS ACROSS THE
GUADALUPE MOUNTAINS FRIDAY THROUGH SATURDAY. 

NMZ027-TXZ258-152200-
/O.NEW.KMAF.HW.A.0025.161216T1200Z-161218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
227 AM MST THU DEC 15 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH, WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
AFTERNOON. 

* TIMING...FRIDAY THROUGH SATURDAY AFTERNOON.

* WINDS...WEST 40 TO 60 MPH WITH GUSTS TO 80 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS 
  AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
819 
WWUS74 KMAF 152018
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST THU DEC 15 2016

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FRIDAY
MORNING THROUGH SATURDAY AFTERNOON...

.INCREASED WESTERLY WINDS AT THE SURFACE ACCOMPANIED BY STRONG
WEST WINDS ALOFT WILL RESULT IN HIGH WIND SPEEDS ACROSS THE
GUADALUPE MOUNTAINS FRIDAY THROUGH SATURDAY.

NMZ027-TXZ258-161200-
/O.UPG.KMAF.HW.A.0025.161216T1200Z-161218T0000Z/
/O.NEW.KMAF.HW.W.0036.161216T1500Z-161218T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF QUEEN, GUADALUPE MOUNTAINS NP, 
AND PINE SPRINGS
118 PM MST THU DEC 15 2016

...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING, WHICH IS IN EFFECT FROM 8 AM FRIDAY TO 5 PM MST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...FRIDAY THROUGH SATURDAY AFTERNOON.

* WINDS...WEST 40 TO 60 MPH WITH GUSTS TO 80 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS AND TRACTOR
  TRAILERS. AIRPLANES FLYING OVER THE GUADALUPE MOUNTAINS MAY
  EXPERIENCE SEVERE TURBULENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 14, 10:03 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 14, 10:03 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1103 PM CST Wed Dec 14 2016

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

Expect MVFR ceilings to develop at most area terminals overnight,
but these should begin to dissipate from 15/13Z and after, lingering
longest at KHOB and KMAF through 15/19Z.  Drizzle could fall at KMAF
from 15/12Z to 15/18z.  It appears low cloud development may keep
surface temperatures above 32 degrees, so will carry -DZ through the
morning.  Dry air near the surface looks too great for much in the
way of fog development, so will not include any reduction in
visibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     31  51  46  77 /  10  10   0   0
Carlsbad                       32  61  41  79 /   0   0   0   0
Dryden                         47  59  46  76 /  20  20  10   0
Fort Stockton                  41  63  50  84 /  10  10   0   0
Guadalupe Pass                 40  67  47  70 /   0   0   0   0
Hobbs                          28  55  40  76 /   0  10   0   0
Marfa                          32  69  32  77 /   0   0   0   0
Midland Intl Airport           32  54  46  78 /  10  10   0   0
Odessa                         32  54  46  77 /   0  10   0   0
Wink                           34  58  40  80 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Dec 14, 11:58 AM MST, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 PM CST WED DEC 14 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1258 PM CST WED DEC 14 2016 /1158 AM MST WED DEC 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL ENTER SOUTHEASTERN NEW MEXICO AND THE
NORTHERN PERMIAN BASIN OVERNIGHT. LOW CLOUDS AND DRIZZLE ARE EXPECTED
TO DEVELOP BEHIND THIS FRONT...AND AS TEMPERATURES FALL TO NEAR 32
DEGREES AROUND SUNRISE...FREEZING DRIZZLE WILL BE POSSIBLE. WHILE ICE
ACCUMULATIONS WILL BE VERY LIGHT...EXPOSED SURFACES MAY BECOME SLICK.
EXERCISE CAUTION WHEN DRIVING THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL WARM QUICKLY TO ABOVE NORMAL FRIDAY AND SATURDAY
BEFORE OUR NEXT STRONG ARCTIC COLD FRONT PASSES ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SATURDAY NIGHT. TEMPERATURES WILL FALL
QUICKLY INTO THE 20S AND TEENS ACROSS A MAJORITY OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. AT THIS TIME...NO PRECIPITATION IS EXPECTED
WITH THIS FRONT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 1:18 PM MSTHigh Wind WarningMAFEddy, Lea52 hr

Nearby

High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.